Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Stable Vitiligo, steroid medications, difference between Elidiel and Protopic, done blood test. Recovery?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
Age: 27
Gender: Male
I have vitiligo since almost 10 years ago on different places of my body (one Hand figure, shoulder, chest, and leg), it’s stable in shaped and sized. The size of each one is around 1.5 x 1.5
I went to the doctor and have done the blood test and accordingly, he advised me to use Dermovate cream with the sun light exposure. in addition to Protopic 0.1 cream to be used in the night before sleeping daily basis.
Here are my question:
1-     Please advise regarding these medicine, are they efficient and good?
2-     What’s the difference between Elidiel and Protopic 0.1? should I continue with Protopic or go for Elidiel or what do you advise?
3-     How long should I set under the sun when using Dermovate, noting that I live in the gulf area as the sun is very hot here?
4-     How long do I need to get recovered?

thanks in advance
Posted Sat, 5 May 2012 in Pigmentation Problems
Answered by Dr. Bharat Chawda 4 hours later

Thank you for the query.

Before I proceed answering your questions, I would like share few points about Vitiligo as a disease.

Its an autoimmune condition, where in our own body cells (lymphocytes & macrophages) starts showing aberrant behavior and starts destroying our own cells responsible for producing color(melanocytes). As melanocytes gets killed, that particular area becomes white or de-pigmented.

Vitiligo is broadly of two types:
1) Active(spreading)
2) Stable (not spreading).

If Vitiligo patches are spreading and enlarging in size then it has to be made stable by giving oral steroids. If they are already stable then oral steroids are not required(as in your case).

Since your case is stable you would require following medicines:
1) Topical or Oral Melanocyl (methox psoralen-8-MOP) which is followed by sun light therapy.
2) Topical steroids
3) Topical Tacrolimus or Pimecrolimus (as you are already using).

Now to answer your questions one by one:
1) Dermovate is a topical steroid and can be used on white patches. But it has no good role to be given along with sunlight therapy, since it is not a photosensetive cream. Instead you need either Topical or Oral Melanocy (Methox psoralen (8-MOP). Melanocyl is photo-sensitive and thus helps in producing normal skin color.

2) ELIDEL cream contains PIMECROLIMUS which is equally good as PROTOPIC(which contains Tacrolimus). Elidel can be considered slightly better than protopic. You can use any one of them.

3) Since Dermovate is not a photo-sensitive, so there is no point it to be effective along with sunlight. Instead one should go for either Oral or Topical Methox psoralen (8-MOP).
And if you use 8-MOP, then one should start with only 3-5 minutes of sun exposure, which can be gradually increased every alternate days.

4) The over all duration of treatment depends on various factors like area involved, presence of black hair, association with other auto-immune condition like thyroid disease etc. And since it is a chronic condition, it would surely take long time.

If sunlight exposure is difficult, then there are photo therapy chambers(PUVA) also available in certain clinics which can be opted for.

In some clinics, Lasers or Targeted Phototherapy are also available for small localized vitiligo lesions.

There is one more option in your case since yours is a stable case and that is of surgery (skin grafting). Apart from punch grafting, the latest is non-culture melanocyte transplantation which is regarded as best as far as cosmetic acceptability is concerned.

You should also get a Thyroid test done(T3,T4 & TSH) as at times it is associated with vitiligo.

Please discuss with your dermatologist regarding 8-MOP(Topical or Oral Melanocyl), Surgical options & Phototherapy chambers too.

Hope I have answered your query, I will be available to answer your follow up queries if any.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor